Learn the symptoms of heroin withdrawal.
It’s widely known that symptoms of heroin withdrawal are excruciatingly painful, but are rarely fatal. What many people don’t recognize is that stopping heroin use by going ‘cold turkey’ can be far more dangerous than they expect.
There are many stories circulating online and in recovery groups of recovering heroin addicts who knew all about the horrendous physical symptoms of heroin withdrawal. They knew what to expect when they began to feel ‘dope sick’ and they often knew enough to begin their detox at the home of a family member or trusted friend.
However, what the vast majority of those people completely underestimated were how seriously dangerous some of the lesser-acknowledged symptoms really can be.
- Profound Depression
When a person takes heroin, it switches off the body’s pain receptors and triggers the brain to release a flood of dopamine into the system at the same time. Continued use of heroin eventually causes the brain to stop producing dopamine naturally, unless it receives the artificial stimulation of more heroin.
When usage of the drug stops, the brain can’t adapt to the lack of heroin. The body’s pain receptors switch back on in full force, causing the agonizing physical symptoms the user experiences. However, the lack of dopamine in the system can cause the user to sink into a deep depression.
- Suicidal Thoughts and Tendencies
One of the more severe withdrawal symptoms of heroin is the psychological tendency to seriously consider suicide. Many recovering addicts tell the tale of how they would think of committing suicide at least once an hour while going through the worst stages of heroin withdrawal.
The risk of succumbing to overwhelming suicidal thoughts and tendencies can be reduced by seeking help at a heroin rehab treatment facility. Staff are able to provide monitoring and supervision that could save a life.
- Increased Overdose Risk
A person who has been using heroin for a period of time is likely to have developed a level of tolerance to the drug. During detox, the body’s tolerance levels are reduced.
If the recovering person relapses and goes back to using heroin, the risk of death caused by accidental overdose is significantly increased (1).
- Psychological Addiction
Many addicts researching the potential symptoms of heroin withdrawal prepare themselves for the onslaught of a few uncomfortable days of detox before trying to quit ‘cold turkey’. They understand the pain from muscle aches and abdominal cramps. They expect the vomiting and diarrhea. They know about the chills and goosebumps, the constantly runny nose and sneezing.
In fact, they also seem to draw the assumption that once the horrible detox phase is over they’ll somehow be completely clean and somehow cured of heroin addiction.
What so many people totally underestimate is that detox only eliminates the effects of the drug from the body. Detox on its own does nothing to address the underlying psychological triggers behind self-destructive behaviors associated with addictive drug use.
The worst of any physical withdrawal symptoms of heroin detox should begin to subside within a week. However, the psychological symptoms of heroin withdrawal can extend for weeks or even months after the last use.
Avoiding the Dangers of Heroin Withdrawal
A person who tries to quit using heroin by going ‘cold turkey’ at home is far more likely to relapse as compared to a person who completes a comprehensive inpatient rehab treatment program. Someone detoxing at home without proper supervision is also at risk of succumbing to some of the more dangerous symptoms of heroin withdrawal, potentially causing harm to themselves or to those around them.
The objective of addiction rehab treatment facilities is to provide specialized behavioral therapies and counseling sessions that can help identify each person’s unique addiction triggers. Counseling then works to help each person develop a relapse prevention strategy that reduces the risk of returning to a pattern of dysfunctional drug use after leaving rehab.